Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 69, NWS Honolulu, HI

March 15, 2006Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 15, 2006, 5:59 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2006, 5:59 AM HST (15:59 UTC)
Expired
Mar 15, 2006, 9:00 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kauai County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 4.0 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2006-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2006-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 151607
FFWHFO
HIC007-151900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
559 AM HST WED MAR 15 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 900 AM HST

* AT 554 AM HST...RADAR INDICATED A SHORT TERM EASING OF HEAVY 
  RAINS ON KAUAI.  HOWEVER...HEAVY RUNOFF IS STILL OCCURRING AND 
  SEVERAL STREAM GAGES ALONG THE SOUTH AND EAST FACING SLOPES OF 
  THE ISLAND CONTINUE TO INDICATE WATER AT DANGEROUSLY HIGH LEVELS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HAENA...WAINIHA...KILAUEA...HANALEI...PRINCEVILLE...NA PALI STATE
  PARK...MOLOAA...ANAHOLA...KOKEE STATE PARK...KAPAA...WAIMEA...
  HANAPEPE...LIHUE...KALAHEO AND WAILUA.

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 900 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2184 15984 2184 15925 2226 15926 2226 15983

$$

KODAMA
1 follow-up statement
000
WGHW70 PHFO 151848
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
844 AM HST WED MAR 15 2006

HIC007-151905-
ISLAND OF KAUAI IN KAUAI COUNTY-
844 AM HST WED MAR 15 2006

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY...

...A FLASH FLOOD WATCH FOR KAUAI COUNTY REMAINS IN EFFECT THROUGH 
FRIDAY...

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT STREAM LEVELS WILL 
REMAIN HIGH FOR SEVERAL HOURS.

KAUAI COUNTY ALSO REMAINS VERY VULNERABLE FOR ADDITIONAL HEAVY RAINS 
AND ANOTHER ROUND OF FLASH FLOODING.  BE PREPARED TO TAKE QUICK 
ACTION IF HEAVY RAINS RESUME.

DON/T TRY TO CROSS FLOODED ROADWAYS OR FAST FLOWING STREAMS IN YOUR
VEHICLE OR ON FOOT. IT MAY BE TOO DANGEROUS. TURN AROUND...DON/T
DROWN.

LAT...LON 2184 15984 2184 15925 2226 15926 2226 15983

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 15, 4:00 AM HST, 1 hour 59 minutes earlier.

Area forecast discussion, Mar 15, 4:00 AM HST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST WED MAR 15 2006

.SYNOPSIS...
THE STATEWIDE THREAT OF FLOODING CONTINUES. KAUAI HAS ENDURED THE
MOST DAMAGE SO FAR...BUT THE AREA OF HEAVIEST RAIN IS EXPECTED TO
SHIFT EAST ONTO OAHU...MAUI COUNTY...AND THE BIG ISLAND AS WELL.

&&

.DISCUSSION...
WATER VAPOR AND IR IMAGES SHOWED A STRONG JET STREAK ALONG THE NORTH
EDGE OF THE CLOUD SHIELD COVERING THE MAIN HAWAIIAN ISLANDS. THUS...
THE PLENTIFUL ATMOSPHERIC MOISTURE FROM THE DEEP TROPICS COMBINED
WITH STRONG DYNAMICS TO PRODUCE A POWERFUL AND WELL-VENTILATED
STATIONARY CELL OVER KAUAI. OROGRAPHIC EFFECTS...WHILE PERHAPS
MINIMAL COMPARED TO THE OTHER FACTORS INVOLVED...PROBABLY ALSO
HELPED TO ANCHOR THE PRECIPITATION.

HOWEVER...GUIDANCE SUGGESTS THAT WITH TIME...THE AREA OF GREATEST
UPPER SUPPORT...AND SURFACE CONVERGENCE...WILL SHIFT EAST ACROSS THE
STATE THROUGH FRIDAY. THUS...IT IS REASONABLE TO SUPPOSE THAT
SIMILAR QUASI-STATIONARY CELLS WILL SPRING UP ON THE OTHER ISLANDS
AS THE FLOW CONVERGES ON THEIR RESPECTIVE TERRAIN FEATURES. THE
UPPER SUPPORT IS EXPECTED TO WEAKEN SOMEWHAT OVER THIS PERIOD AS AN
UPPER RIDGE STARTS TO BUILD IN FROM THE EAST...SO PERHAPS THE
RAINFALL WILL NOT TURN OUT QUITE AS CATASTROPHICALLY INTENSE ON THE
OTHER ISLANDS AS IT HAS ON KAUAI. ON THE OTHER HAND...WITH MOISTURE
AND THERMODYNAMIC ENERGY AS PLENTIFUL AS SHOWN IN THE 12Z
SOUNDINGS...THE RAIN MAY SLACKEN ONLY ONCE THE SOUTHERLY FLOW IS
SHUT OFF.

FROM SATURDAY ON...A GRADUAL TRANSITION TO WET TRADES IS EXPECTED TO
CHANGE THE WEATHER REGIME...BUT ANY DRYING LIKELY WILL BE LIMITED TO
THOSE ISLANDS WHERE THE FLOW TURNS AROUND FULLY TO THE NORTH OR
NORTHEAST. AT THIS POINT...IT LOOKS LIKE THIS DRYING MAY REACH
MAINLY KAUAI AND OAHU.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR ALL ISLANDS THROUGH FRIDAY.

&&

RYSHKO

In the hours before

Local storm report, Mar 15, 3:32 AM HST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
332 AM HST WED MAR 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 AM     FLOOD            LIHUE                   21.98N 159.35W
03/15/2006                   KAUAI              HI   LAW ENFORCEMENT

            THE SOUTH FORK OF THE WAILUA RIVER IS NEAR BANK FULL AND
            RISING. THEY ARE ADVISING PEOPLE ALONG THE RIVER TO
            EVACUATE.

0323 AM     FLOOD            LIHUE                   21.98N 159.35W
03/15/2006                   KAUAI              HI   LAW ENFORCEMENT

            KAUAI POLICE REPORT THAT KAMALU ROAD IN THE WAILUA
            HOMESTEAD IS FLOODED NEAR THE BALL PARK. THE SOUTH FORK
            OF THE WAILUA RIVER IS NEAR BANK FULL AND RISING. THEY
            ARE ADVISING PEOPLE ALONG THE RIVER TO EVACUATE.

&&
KAUAI POLICE REPORT THAT KAMALU ROAD IN THE WAILUA HOMESTEAD IS
FLOODED NEAR THE BALL PARK.

MWATKINS
Local storm report, Mar 15, 4:01 AM HST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
401 AM HST WED MAR 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 AM     FLOOD            HILO                    19.70N 155.09W
03/15/2006                   HAWAII             HI   LAW ENFORCEMENT

            HIGHWAY 11 IS CLOSED BETWEEN MILE POST 57 AND 58...KAVA
            FLATS.

&&

MWATKINS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 6:26 PM HSTFlash Flood WarningHFOKalawao3 hr
Mar 14, 9:20 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 15, 12:09 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 15, 3:10 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 15, 4:26 AM HSTFlash Flood WarningHFOHawaii3 hr
Mar 15, 7:23 AM HSTFlash Flood WarningHFOHawaii3 hr
Mar 15, 10:14 AM HSTFlash Flood WarningHFOHawaii3 hr
Mar 15, 10:23 AM HSTMarine Weather StatementHFO97 min

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.